Imaging of recurrent intramuscular granulomatous masses induced by depot injection of leuprorelin Authors
First Online: 23 August 2011 Received: 29 June 2011 Revised: 01 August 2011 Accepted: 05 August 2011 DOI:
Cite this article as: Vinson, E.N., Braga-Baiak, A., Dodd, L.G. et al. Skeletal Radiol (2012) 41: 347. doi:10.1007/s00256-011-1254-8 Abstract
Leuprorelin is a luteinizing hormone-releasing hormone (LH-RH) agonist that is used as an agent of androgen deprivation in some patients with prostate cancer. When administered in depot form, local granulomatous reactions may occur at the injection site, which may mimic masses and which are associated with treatment failure. We present a patient who, over a period of 5 years, developed multiple intramuscular gluteal masses while receiving leuprorelin therapy via intramuscular depot injections; biopsy of one of the masses showed the specific histologic features of leuprorelin granuloma. To our knowledge, this entity has not been described in the radiology literature. Awareness of this entity is necessary to suggest the correct diagnosis in patients with a history of leuprorelin depot injections.
Keywords Prostate cancer Leuprorelin (INN) Leuprolide acetate (USAN) Intramuscular granuloma Sterile abscess GnRH agonist LH-RH agonist MRI PET References
Quon H, Loblaw DA. Androgen deprivation therapy for prostate cancer—review of indications in 2010. Curr Oncol. 2010;17:s38–44.
Sethi R, Sanfilippo N. Six-month depot formulation of leuprorelin acetate in the treatment of prostate cancer. Clin Interv Aging. 2009;4:259–67.
Marks LS. Luteinizing hormone-releasing hormone agonists in the treatment of men with prostate cancer: timing, alternatives, and the 1-year implant. Urology 2003; 62 (Suppl 6A): 36–42.
Ouchi T, Koyama T, Miyata N, Sugiura M. Granuloma caused by subcutaneous injection of leuprorelin acetate product: case report and histopathological findings. J Dermatol. 2006;33:719–21.
Neely EK, Hintz RL, Parker B, et al. Two-year results of treatment with depot leuprolide acetate for central precocious puberty. J Pediatr. 1992;121:634–40.
Tonini G, Marinoni S, Forleo V, Rustico M. Local reactions to luteinizing hormone releasing hormone analog therapy [letter]. J Pediatr. 1995;126:159–60.
Daskivich TJ, Oh WK. Failure of gonadotropin-releasing hormone agonists with and without sterile abscess formation at depot sites: insight into mechanisms? Urology 2006; 67: 1084.e15–1084.e17.
de Brito VN, Latronico AC, Arnhold IJP, et al. Treatment of gonadotropin dependent precocious puberty due to hypothalamic hamartoma with gonadotropin releasing hormone agonist depot. Arch Dis Child. 1999;80:231–4.
Curry 3rd EA. Sweeney CJ. Resistance to luteinizing hormone releasing hormone agonist therapy for metastatic prostate cancer. J Urol. 2002;168:193.
Carel JC, Lahlou N, Guazzarotti L, et al. Treatment of central precocious puberty with depot leuprorelin. French Leuprorelin Trial Group. Eur J Endocrinol. 1995;132:699–704.
Yasukawa K, Sawamura D, Sugawara H, Kato N. Leuprorelin acetate granulomas: case reports and review of the literature. Br J Dermatol. 2005;152:1045–7.
Whitaker IS, Fazel MZ, Joshi HB, Moseley RP, Turner WH. Leuprorelin acetate granulomas: recurrent subcutaneous nodules mimicking metastatic deposits at injection sites. BJU Int. 2002;90:350.
Manasco PK, Pescovitz OH, Blizzard RM. Local reactions to depot leuprolide therapy for central precocious puberty [letter]. J Pediatr. 1993;123:334–5.
Sakamoto R, Higashi Y, Mera K, Kanekura T, Kanzaki T. Granulomas induced by subcutaneous injection of leuprorelin acetate. J Dermatol. 2006;33:43–5.
Watanabe T, Yamada N, Yoshida Y, Yamamoto O. A morphological study of granulomas induced by subcutaneous injection of leuprorelin acetate. J Cutan Pathol. 2009;36:1299–302.
Dangle P, Palit V, Sundaram SK, Weston P. Noninfective cutaneous granuloma with leuprorelin acetate—reality or myth? Urology. 2007;69:e5–6.
Saxby M. Leuprorelin acetate granulomas: recurrent subcutaneous nodules mimicking metastatic deposits at injections sites. BJU Int. 2003;91:125.
Tachibana M, Yamano Z, Kusuda Y, Hara S, Shimogaki H, Hamami G. [Cutaneous epithelioid granulomas caused by subcutaneous infusion of leuprorelin acetate: a case report.]. Hinyokika Kiyo. 2004;50:199–202.
Oida T, Shichiri Y, Takao N, Kanno T, Kanamaru H. [Surgical management of inflammatory granuloma which developed following subcutaneous injection of leuprorelin acetate: a case report.]. Hinyokika Kiyo. 2005;51:487–9.
Neely EK, Wilson DM, Hintz RL. Local reactions to depot leuprolide therapy for central precocious puberty [reply to letter]. J Pediatr. 1993;123:334–5.